Dapsone Adverse Effect: A Diagnosis to Leave You Breathless

1University of Colorado Hospital, Aurora, CO

Meeting: Hospital Medicine 2014, March 24-27, Las Vegas, Nev.

Abstract number: 648

Case Presentation:

A forty‐three year‐old woman presented with three days of progressive dyspnea and chest pain. The chest pain was band‐like, constant, non‐pleuritic, non‐positional and unrelieved by pain medications. The dyspnea initially was with exertion but now also at rest. She denied leg pain or swelling, fevers, or cough. Her past medical history included rheumatoid arthritis, Sweet’s syndrome treated with prednisone taper and dapsone which had been increased recently, and pulmonary embolism treated with warfarin.

She was afebrile, pulse 110 bpm, blood pressures 123/65 mmHg, respiratory rate 18, and oxygen saturation 81% on room air. She appeared uncomfortable. Her lungs were clear to auscultation. Her heart rhythm was regular with no murmurs. She had no jugular venous distension. She had no lower extremity edema or calf pain. She had an ulcerated rash in various stages of healing over all extremities.

Initial laboratory values included WBC of 8, hemoglobin of 10, platelets of 190 and MCV 101. Vitamin B12, folate and TSH levels were normal. Her basic metabolic panel was normal. A troponin was normal. Her INR was 2.2. An Arterial Blood Gas revealed a pH of 7.35, pCO2 of 40, pO2 of 87 and measured Oxygen saturation of 86% on 2L of Oxygen. Her ECG showed sinus tachycardia, but no signs of ischemia or right heart strain. Her chest x‐ray was normal. Her CT PE scan was negative for acute pulmonary embolism or parenchymal abnormalities. An echocardiogram to look for pericardial disease was normal.

She was persistently hypoxic during the admission and required 2 liters of Oxygen to maintain saturations above 90%. On hospital day #3 her hemoglobin fell to 9 and MCV climbed to 106. Evaluation for hemolysis revealed her haptoglobin was <2, reticulocyte count was 10, and indirect bilirubin was normal consistent with extravascular hemolysis. Key clinical features included evidence of hemolysis along with low oxygen saturation by pulse oximetry out of proportion to PaO2. Dapsone can cause hemolysis as well as methemoglobinemia. Methemoglobin level was elevated at 8.5. Her Dapsone was held and over the next three days her methemoglobin level decreased, her Oxygen saturation improved and she was weaned off supplemental Oxygen.

Discussion:

Hypoxia is a common problem encountered by hospitalists. Primary pulmonary or cardiac disease, pulmonary embolism, sepsis, and anemia are all common etiologies we see in our inpatient population. When these conditions seem to be absent the net must be cast wider and a methemoglobin level should be considered. In particular, suspicion should rise when there is a “saturation gap” with lower pulse oximetry than would be expected for PaO2. It is important to realize that almost all cases of acquired methemoglobinemia are due to medications, some of which are relatively common and include dapsone, trimethoprim‐sulfamethoxazole, and metoclopramide. With dapsone, this effect is dose‐dependent. In this case the patient also developed extravascular hemolysis from the dapsone.

Conclusions:

Methemoglobinemia leading to hypoxia is an adverse effect that is associated with multiple commonly used medications and can lead to extensive inpatient work‐up when not quickly recognized.

To cite this abstract:

Thurman L. Dapsone Adverse Effect: A Diagnosis to Leave You Breathless. Abstract published at Hospital Medicine 2014, March 24-27, Las Vegas, Nev. Abstract 648. Journal of Hospital Medicine. 2014; 9 (suppl 2). https://www.shmabstracts.com/abstract/dapsone-adverse-effect-a-diagnosis-to-leave-you-breathless/. Accessed May 22, 2019.

« Back to Hospital Medicine 2014, March 24-27, Las Vegas, Nev.